Ahilan, S, O'Sullivan, JJ, Bruen, M et al. (2 more authors) (2013) Bankfull discharge and recurrence intervals in Irish rivers floods. Proceedings of the ICE - Water Management, 166 (7). 381 - 393. ISSN 1741-7589
Abstract
Different definitions of the bankfull condition in rivers are based on morphological characteristics, boundary conditions and geometrical properties. Consequently, the magnitude and associated return period of the bankfull discharge can be ambiguous. Knowledge of this discharge is important in index flood estimation and subsequent regional flood frequency analysis. This study investigates bankfull discharges and recurrence intervals at 88 locations in the Irish river network using a combination of surveyed bankfull levels, rating curves and equations and photographic records at the sites in question. Catchments ranged in area from approximately 23 km2 to 2778 km2: Recurrence intervals were determined by fitting generalised extreme value (GEV) distributions to the annual maximum flow series at the sites investigated. These intervals were found to be less than 2 years (the median annual flood) at 42 stations (48%) and less than 2.33 years (the mean annual flood assuming a GEV type 1 distribution) at 47 stations (53%). Higher return periods of between 2.33 and 10 years and 10 and 25 years were observed at a further 20% and 6% of locations respectively. Using multivariate regression analysis, the computed bankfull discharges are correlated with catchment descriptors and three expressions are presented for estimating bankfull flows.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2013, Thomas Telford (ICE Publishing). This is an author produced version of a paper published in Proceedings of the ICE - Water Management, 166. Uploaded with permission from Thomas Telford (ICE Publishing). |
Keywords: | Floodworks; river engineering; hydrology & water resource |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Engineering & Physical Sciences (Leeds) > School of Civil Engineering (Leeds) > Inst for Pathogen Control Engineering (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 23 Jan 2015 12:14 |
Last Modified: | 21 Apr 2015 02:04 |
Published Version: | http://dx.doi.org/10.1680/wama.11.00078 |
Status: | Published |
Publisher: | Thomas Telford (ICE Publishing) |
Identification Number: | 10.1680/wama.11.00078 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:82650 |